Alert archive / Utah / Red Flag Warnings in 2006

Red Flag Warning 47, NWS Salt Lake City, UT

September 4, 2006

NWS Salt Lake City, UT issued this red flag warning at Sep 4, 2006, 9:05 AM MDT. It took effect at Sep 4, 2006, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2006, 9:05 AM MDT (15:05 UTC)
In effect from
Sep 4, 2006, 12:00 PM MDT
Expired
Sep 4, 2006, 10:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KSLC 041505
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 AM MDT MON SEP 4 2006

UTZ420-434-042130-
/O.UPG.KSLC.FW.A.0028.060904T1800Z-060905T0400Z/
/O.NEW.KSLC.FW.W.0047.060904T1800Z-060905T0400Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
WEST CENTRAL DESERTS AND MOUNTAINS-
905 AM MDT MON SEP 4 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR DRY LIGHTNING AND STRONG GUSTY WINDS FOR FIRE WEATHER 
ZONES 420 AND 434...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THIS
WARNING COVERS THE NORTHWEST AND WEST CENTRAL UTAH DESERTS...FIRE
WEATHER ZONES 420 AND 434.

A WEATHER DISTURBANCE WILL MOVE ACROSS NORTHWESTERN UTAH
TODAY...PRODUCING ISOLATED THUNDERSTORMS OVER THE NORTHWEST AND
WEST CENTRAL DESERTS AND MOUNTAINS THIS MORNING. THUNDERSTORM
COVERAGE WILL INCREASE THIS AFTERNOON AND SPREAD INTO WEST CENTRAL
UTAH AS WELL. THESE STORMS ARE EXPECTED TO PRODUCE LITTLE IF ANY 
RAINFALL AND STRONG GUSTY WINDS. 

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$
2 follow-up statements
000 
WWUS85 KSLC 042050
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT MON SEP 4 2006

UTZ420-434-050400-
/O.CON.KSLC.FW.W.0047.000000T0000Z-060905T0400Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
WEST CENTRAL DESERTS AND MOUNTAINS-
250 PM MDT MON SEP 4 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR DRY LIGHTNING AND STRONG GUSTY WINDS FOR FIRE 
WEATHER ZONES 420 AND 434...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING
FOR THE NORTHWEST AND WEST CENTRAL DESERTS OF UTAH. THIS INCLUDES
FIRE WEATHER ZONES 420 AND 434.

A WEATHER DISTURBANCE MOVING ACROSS WESTERN UTAH IS PRODUCING
ISOLATED THUNDERSTORMS OVER THE NORTHWEST AND WEST CENTRAL DESERTS
AND MOUNTAINS. THUNDERSTORMS WILL BECOME SCATTERED THROUGH THE
REMAINDER OF THE AFTERNOON AND CONTINUE INTO THE EVENING BEFORE
WINDING DOWN. LOW HUMIDITIES IN PLACE IN THESE AREAS MEANS THESE
STORMS WILL BE MAINLY DRY WITH STRONG GUSTY WINDS AND LITTLE IF
ANY RAINFALL.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$
000 
WWUS85 KSLC 050357
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 PM MDT MON SEP 4 2006

UTZ420-434-050500-
/O.EXP.KSLC.FW.W.0047.000000T0000Z-060905T0400Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
WEST CENTRAL DESERTS AND MOUNTAINS-
957 PM MDT MON SEP 4 2006

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING...

THE AREAL COVERAGE OF CONVECTION HAS DIMINISHED ACROSS NORTHWEST
AND WEST CENTRAL UTAH THIS EVENING. WHILE ISOLATED SHOWERS WILL
CONTINUE FOR THE NEXT SEVERAL HOURS THE THREAT FOR DRY LIGHTNING
HAS ENDED. THEREFORE..THE WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Sep 4, 3:35 AM MDT, 5 hours 30 minutes earlier.

Area forecast discussion, Sep 4, 3:35 AM MDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 AM MDT MON SEP 4 2006

.SYNOPSIS...UPPER RIDGE WILL SHIFT OVER SOUTHERN UTAH TODAY.
MOISTURE WILL FILTER INTO AND OVER THE RIDGE. THE RIDGE WILL WEAKEN
BY A BROAD WEAK TROUGH TOWARD THE END OF THE WEEK.

&&

.DISCUSSION...UPPER HIGH WHICH HAS BEEN CENTERED OVER NORTHERN
UTAH IS NOW SHIFTING SOUTH. UPPER TROUGH TO THE EAST OVER THE
ROCKIES AND A WEAK SYSTEM OVER THE WEST COAST. HIGH PRECIPITABLE
WATER AIR MASS PER GOES-11 HAS MOVED INTO THE NORTHWEST DESERTS IN
ITS WAKE AND WILL CONTINUE TO MOVE ACROSS THE TOP OF THE HIGH CENTER
AS IT SHIFTS INTO SOUTHWEST UTAH TODAY. NOCTURNAL CONVECTION THIS
MORNING OVER EAST CENTRAL NEVADA IS RIGHT UNDER THE DEFORMATION
AXIS. CONVECTION HAS WEAKENED OR SHUNTED TO THE NORTH SO FAR ACROSS
NORTHWEST UTAH THOUGH CLOUDS CONTINUE TO COOL AND THEN WARM IN THIS
REGION PAST FEW HOURS. LARGE SCALE SUBSIDENCE AND DRY AIR MASS OVER
THE GSL AND NORTHEAST UTAH IS FORECAST TO GIVE WAY AND ALLOW A VORT
MAX AND EXTENSION TO THE ENHANCED DEFORMATION AXIS OVER NORTHEAST
NEVADA TO DRIFT ACROSS NORTHERN UTAH THIS MORNING TO EARLY
AFTERNOON. RESULT SHOULD BE HIGH BASED ELEVATED CONVECTION AND VIRGA
ACROSS THE NORTH WITH LIFT AND MOISTURE NEAR OR ABOVE 550 MB PER
MODEL BUFR SOUNDINGS.

IN THE WAKE OF THE SYSTEM AS IT MOVES INTO NORTHEAST NEVADA
PRECIPITABLE WATER SHOULD DOUBLE TO ABOUT .60 INCHES...BUT CLOSER TO
0.80 IN THE NORTHWEST DESERTS PER NAM AND GFS. THUS THE UNSTABLE AIR
MASS THAT WAS OVER NORTHERN NEVADA ON SUNDAY WILL SHIFT INTO
NORTHWEST DESERTS TODAY WITH WEST FLOW TAKING CELLS FROM NEVADA
MOUNTAINS AS WELL. HOWEVER HIGH LEVEL OF FREE CONVECTION ALONG THE
WASATCH FRONT WILL ONLY FAVOR MAX LOW LEVEL CONVERGENCE IN HIGHER
TERRAIN AREA WITH SLOW DRIFT TO EAST. THUS NORTHERN LOW VALLEYS
SHOULD BE MOSTLY DRY CONVECTION IF ANY. PORTION OF THE VORT MAX
REACHING THE MORE FAVORED LOW LEVEL CONVERGENCE OF THE NORTHEAST
MOUNTAINS SHOULD ENHANCE SURFACE BASED CONVECTION THIS AFTERNOON.
ACROSS THE SOUTH AND CENTRAL AREAS TODAY WHERE DEEPER MOISTURE HAS
BEEN PRESENT THE PAST COUPLE DAYS THERE WILL AGAIN BE TERRAIN DRIVEN
DEEP CONVECTION WITH LOCALLY HEAVY RAIN. STORMS WILL BE DOMINATED BY
OUTFLOWS BUT NEARBY VALLEYS WILL ALSO HAVE ISOLATED CELLS. OVERALL
LITTLE CHANGE TO AIR MASS TEMPERATURES TODAY WITH DRY ADIABATIC
MIXING IN THE VALLEYS AGAIN.

DEFORMATION JUST NORTH OF THE HIGH SHIFTS OVER CENTRAL UTAH TONIGHT
SO ISOLATED NOCTURNAL ACTIVITY IN THIS AREA WHERE AIR MASS IS MORE
MOIST AND CONDITIONALLY UNSTABLE AS WELL. ACROSS THE NORTH PERIPHERY
OF HIGH CENTER OVER SOUTHWEST UTAH A WEAK DISTURBANCE IS PROGGED TO
STALL ACROSS NORTHERN UTAH AND SOUTHEAST IDAHO TONIGHT. SUBTLE
DIFFERENCE ON NAM AND GFS RUNS. UPPER HIGH SHIFTS FURTHER TO THE
SOUTHWEST ACROSS SOUTHERN NEVADA AND SOUTHERN CALIFORNIA ON TUESDAY.
AIR MASS WARMS 1C OR IS THE SAME AGAIN OVER UTAH...12-14C AT 700 MB.
MOISTURE LEVELS REMAIN SIMILAR OVER UTAH AND ANOTHER DISTURBANCE
DROPS OVER THE NORTHERN AND EASTERN PART OF THE MAIN ANTICYCLONE
CIRCULATION...NORTHWEST FLOW ACROSS UTAH. DYNAMICS PATH OF SHORT
WAVE TROUGHS WILL BE KEY TO NORTHERN VALLEY CONVECTION WITH HIGH
BASED MOISTURE (.5 TO .7 INCH TO WORK WITH) MEANWHILE LOW CONVECTION
INITIATION IN THE SOUTH AND SLIGHTLY HIGHER MOISTURE LEVELS WILL
ALLOW FOR STRONGER THUNDERSTORMS. SIMILAR PATTER PERSISTS ON
WEDNESDAY THOUGH ADDITIONAL ENERGY FROM THE WEAK UPPER TROUGH ON THE
WEST COAST IS PROGGED TO ENTER NORTHERN PERIPHERY OF THE MEAN RIDGE
CENTERED OVER SOUTHERN CALIFORNIA. THIS SENDS DYNAMICS ACROSS MUCH
OF UTAH TUESDAY NIGHT THROUGH THURSDAY WITH MEAN NORTHWEST WEAK
ANTICYCLONIC FLOW ALOFT.

HEIGHTS FALL OVER UTAH THURSDAY AND FRIDAY AND MEAN RIDGE IS SHUNTED
SOUTH AND WEAKER. WEAK UPPER TROUGH OVER THE GREAT BASIN DEPICTED ON
GFS...ECMWF AND UKMET 00Z RUNS. MOISTURE REMAINS OVER UTAH THUS A
GOOD UNSTABLE PROFILE IS PRESENT ACROSS THE REGION FOR SCATTERED
THUNDERSTORM BOTH DAYS...FAVORING THE HIGHER TERRAIN OF CENTRAL AND
SOUTHERN UTAH WITH LOCALLY HEAVY RAIN BUT POSSIBLE BETTER CHANCES
FOR THE LOWEST VALLEYS OF THE NORTH. INSTABILITY FORECAST TO
INCREASE ON THURSDAY...LOCALLY HEAVY RAIN FOR SOUTHERN HALF OF UTAH.
POSSIBLE DRYING IN THE NORTH OVER THE WEEKEND AS WEAK WESTERLIES
PAST BY TO THE NORTH THOUGH MARGINAL MOISTURE SHOULD REMAIN FOR SOME
MOUNTAIN CONVECTION. BETTER MOISTURE LINGERS IN THE SOUTH RIGHT INTO
DAY 7.

&&

.AVIATION...NORMAL DRAINAGE GIVING WAY TO A LAKE BREEZE BY EARLY
AFTERNOON. CONVECTIVE CLOUDS AND VIRGA WILL DRIFT ACROSS THE
TERMINAL THIS MORNING INTO THE AFTERNOON. NEARBY MOUNTAINS WILL
DEVELOP CONVECTIVE BUILDUPS ALSO DURING THE AFTERNOON HOURS. THOUGH
CONVECTION IS NOT EXPECTED TO PRODUCE LIGHTNING AT THE TERMINAL
THERE COULD BE WIND ISSUES WITH OUTFLOWS LATER TODAY.

&&

.FIRE WEATHER...LIGHTNING DID NOT DEVELOP IN NORTHWEST UTAH YET BUT
WITH THE UPPER RIDGE AXIS DEPARTING A DISTURBANCE IN WESTERLY FLOW
MOVING ACROSS THE NORTHERN REGION TODAY AND WITH SIGNIFICANTLY
INCREASED MID LEVEL MOISTURE THE THREAT FOR DRY LIGHTNING WILL BE
THERE...AND DEVELOPING IN THE NORTHEAST HIGHER TERRAIN THIS
AFTERNOON. THOUGH ANY CONVECTION THROUGH MIDDAY WILL BE WEAK
ISOLATED DRY LIGHTNING IS POSSIBLE...THEN WIDELY SCATTERED STRONGER
TERRAIN DRIVEN CONVECTION THIS AFTERNOON AND EVENING YIELDS GREATER
COVERAGE TO LIGHTNING. WIDELY SCATTERED THUNDERSTORMS EXPECTED MUCH
OF THIS WEEK WITH STORMS GRADUALLY BECOMING A LITTLE WETTER IN THE
NORTH. WEAK FLOW WILL LEAD TO SLOW MOVING STORMS...NORTHWEST TO
SOUTHEAST. ACROSS CENTRAL AND SOUTHERN UTAH STORMS WILL BE STRONGER
WITH LOCALLY HEAVY RAIN MUCH OF THE WEEK. WARM AND DRY BOUNDARY
LAYER WILL PERSIST RESULTING IN LOW HUMIDITY BUT HUMIDITY WILL TREND
UPWARDS WEDNESDAY THROUGH FRIDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH THIS AFTERNOON AND EVENING FOR ZONE
     420 AND 434.
WY...NONE.

&&

TARDY
Hazardous weather outlook, Sep 4, 4:36 AM MDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 AM MDT MON SEP 4 2006

UTZ001>008-WYZ021-051100-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
436 AM MDT MON SEP 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND
EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP TODAY IN
THE MOUNTAINS AND HIGHER TERRAIN OF UTAH AS WELL
AS THE NORTHWEST DESERTS. THERE IS A THREAT FOR THUNDERSTORMS
WITH DRY LIGHTNING IN THE NORTHERN DESERTS AND MOUNTAINS.
A FEW WEAKER STORMS WILL AFFECT THE NORTHERN VALLEYS AND COULD
PRODUCE LOCALLY GUSTY WINDS. REFER TO FIRE WEATHER PRODUCTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ009>021-051100-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
436 AM MDT MON SEP 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF UTAH
AND PARTS OF EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN
THE MOUNTAINS OF UTAH. SOME STORMS WILL HEAVY LOCALLY HEAVY RAINFALL
AND FREQUENT LIGHTNING. ISOLATED THUNDERSTORMS WILL ALSO
AFFECT THE VALLEYS. THE GREATEST THREAT FOR HEAVY RAIN IS ACROSS THE
SOUTH CENTRAL MOUNTAINS. OUTDOOR RECREATIONISTS SHOULD BE AWARE OF
THE POTENTIAL FOR HEAVY RAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF
THIS WEEK. SOME THUNDERSTORMS WILL CONTAIN HEAVY RAIN THIS WEEK...
ESPECIALLY ACROSS HIGHER TERRAIN IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:48 AM MDTFire Weather WatchSLC5 hr

Nearby

Red Flag Warnings in Utah, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.